Alert archive / Kentucky / Wind Advisories in 2020
Wind Advisory 7, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Dec 23, 2020, 9:00 PM EST for 13 counties in Kentucky. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2020, 9:00 PM EST (02:00 UTC)
- Expired
- Dec 24, 2020, 4:38 AM EST
- In force
- 8 hr
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Laurel County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY
The radar
The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2395 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 485 m²/s²
- 0-3 km storm-relative helicity
- 636 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
634 WWUS73 KJKL 240200 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 900 PM EST Wed Dec 23 2020 ...Gusty Winds This Evening and Overnight... .Strengthening south winds will develop over the area ahead of a potent cold front. As a result, winds of 15 to 25 mph will be possible along with a few gusts to 40 mph at times into early Thursday morning. KYZ044-050>052-058>060-068-069-079-080-083-084-241100- /O.NEW.KJKL.WI.Y.0007.201224T0200Z-201224T1100Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, and Whitley City 900 PM EST Wed Dec 23 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY... * WHAT...South winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Portions of east central, south central and southeast Kentucky. * WHEN...Until 6 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ GREIF
1 follow-up statement
529 WWUS73 KJKL 240938 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 438 AM EST Thu Dec 24 2020 KYZ044-050>052-058>060-068-069-079-080-083-084-241045- /O.CAN.KJKL.WI.Y.0007.000000T0000Z-201224T1100Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, and Whitley City 438 AM EST Thu Dec 24 2020 ...WIND ADVISORY IS CANCELLED... South to southwest wind gusts have diminished to below 30 mph early this morning. Therefore, the wind advisory has been cancelled. $$ GEOGERIAN
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 23, 8:00 PM EST, 1 hour earlier.
Area forecast discussion, Dec 23, 8:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 800 PM EST Wed Dec 23 2020 .UPDATE... Issued at 800 PM EST WED DEC 23 2020 00z sfc analysis shows a powerful cold front pressing towards western Kentucky with a tightening pressure gradient across central Kentucky. As such, winds are gusting to between 30 and 35 mph from the southeast to south in those locations and reaching our far southwest counties. This is an indication of the strength of this front and its likelihood to bring us a harsh turn to very cold and snowy weather tomorrow afternoon. Temperatures have responded to the south and warming winds by running into the upper 50s and lower 60s earlier but have now dropped off slightly to the low and mid 50s most places. Meanwhile, amid mainly just some sprinkles and a few light showers, dewpoints are generally in the mid to upper 20s. Look for the more substantial rain showers to start to move into this part of the state late in the evening and then continue with soaking rain through the rest of the night. The current forecast has this well in hand so have mainly just added in the latest obs and trends for the T/Td and Sky grids. These updates have been sent to the NDFD and web servers along with the issuance of a freshened set of zones and HWO. An update to the WSW will be issued shortly as well. && .SHORT TERM...(This evening through Thursday night) Issued at 355 PM EST WED DEC 23 2020 ...Christmas Eve Winter Storm Knocking on the Door... A shortwave vort max is rounding the base of a mid level trough across the western US right now helping to deepen this trough as it pushes into the central plains. In response, we have seen mid/upper level heights increasing across the Ohio river valley today as the pattern becomes more amplified. A low pressure system will continue to gather stream as we head into the evening fed by strong upper level divergence in the left exit region of a strong jet. This system has managed to tap into some very cold air over the southern Canadian provinces and will force it southward behind a strong developing cold front. Models are in generally good agreement with the mid/upper level pattern over the next few days. However, there is still some uncertainty regarding the forecast. Tonight, we should continue to see the low level jet ramp up ahead of this developing system. This will lead to potential for some strong wind gusts, especially on the ridges of southeast Kentucky as we head through the night. Some wind gusts up to 30 mph will be possible through the evening elsewhere. Very dry conditions remain over the area presently and in fact we had some places dip below 25% RH this afternoon. The isentropic ascent should increase in the mid levels by this evening with clouds on the increase. It may take awhile for the low levels to fully saturate, but will bring in some sprinkles through the later half of the evening as we should see this dry layer thinning out with time. Stronger forcing, associated with the mid level trough will arrive late tonight allowing for the low level dry air to erode and rain to develop areawide. The cold front is expected to push eastward on Thursday at a very good clip with a very fast drop in temperatures expected. The most notable feature in the upper levels on Thursday is some weak coupling of two jet streaks. This could really aid in increasing precipitation rates for much of eastern Kentucky through the morning and afternoon hours. As the cold air arrives, rain should quickly transition over to snow. The faster this happens, the more snow we will likely see. Unfortunately, still some uncertainty on how long the warm nose aloft may hang on. Much of this will be dependent on if a secondary low can develop and help to maintain this warm nose aloft a bit longer. For now, the general consensus is for the warm nose to erode about the time that surface temperatures fall below freezing. While a period of sleet may be possible, the rates should be enough to provide a fairly quick changeover. Gusty west winds are expected in the wake of the cold front and temperatures by evening could be pushing into the 20s. The rapid onset of colder air with gusty winds, could aid in a potential for a flash freeze. Stuck pretty close to the previous forecast with snowfall amounts and thus, went ahead and upgraded the areas in a watch to a warning. Given the impacts for the rest of the area, went ahead with a winter weather advisory where snowfall amounts should be slightly less. Did maintain some higher pops for Thursday night as upslope snow showers should continue. In fact, could be some pretty intense snow shower activity at times as lapse rates steepen up through the dendritic growth zone. Temperatures by Christmas morning should dip into the teens. .LONG TERM...(Friday through Wednesday) Issued at 616 PM EST WED DEC 23 2020 We start the period Christmas Day in the middle of a more amplified pattern. A strong trough sits over the Ohio Valley, with its axis just to our east. Meanwhile, a large ridge asserts its influence from the Central Plains across the western half of the CONUS. As we head into the weekend the trough continues to push to the east and northeast away from our area while the western ridge slides east to take its place, while simultaneously becoming less amplified. This continues through the weekend until another wave passes over the region on Monday. The flow begins to return to a more amplified pattern heading into the middle of the week. Ridging builds over the area through the end of the period as a deep trough approaches from the west. Christmas morning will be off to a frigid start with temperatures in the teens. Cold weather continues through the day, as the cloudy skies and snow on the ground will help to suppress any substantial warm up. Stayed more in line with the previous forecaster and kept high temperatures Friday on the lower end to slightly below guidance and have most areas around 20. The more substantial snow showers will be exiting out from west to east through the remainder of the morning, though flurries could linger well into the afternoon, supported by the available moisture along with northwest upslope flow. High pressure attempting to build in Friday night allows for skies to clear, aiding in the development of another brutally cold night, with lows roughly in the low teens, accompanied by colder temperatures in the valleys. This high pressure sticks close by through the a large part of the weekend, and the weather stays dry with mostly clear skies. Temperatures stay cooler on Saturday, but then moderate for Sunday. The next round of precipitation arrives late Sunday into Monday as a cold front sweeps the area, but this precip would appear to be light at this time. Dry weather returns for Tuesday, but doesn't stick around as the deep trough aloft helps to send a strengthening surface low approaching the region on Wednesday, along with its associated precipitation. Temperatures during this time take a brief dip behind the cold front, but generally remain in the 40s for highs and mid to upper 20s for lows. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 720 PM EST WED DEC 23 2020 VFR conditions will last through much of the night. Strengthening winds just off the surface out of the southwest will lead to an extended period of low level wind shear through dawn on Thursday for most TAF sites. In addition, ceilings will start to come down late tonight as moisture increases and should reach MVFR by early Thursday morning, before possibly going IFR by midday as snow mixes in and the ptype changes over during the afternoon from west to east. Snow accumulations are likely from this. Sfc winds will be gusty and rather strong through the evening and early overnight from the south before switching more southwesterly into dawn. The winds go northwest at 10 to 20 kts on Thursday afternoon post frontal with some higher gusts possible. && .JKL WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 11 AM Thursday to 7 AM EST Friday for KYZ044-050>052-058>060-068-069-079-080-083>085. Winter Storm Warning from 1 PM Thursday to 7 AM EST Friday for KYZ086>088-104-106>120. && UPDATE...GREIF SHORT TERM...KAS LONG TERM...HAS AVIATION...KAS/GREIF
Hazardous weather outlook, Dec 23, 6:45 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 645 PM EST Wed Dec 23 2020 KYZ086>088-104-106>120-250245- Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 645 PM EST Wed Dec 23 2020 ...WINTER STORM WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST FRIDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Southerly breezes will increase through tonight, especially over the higher ridges where gusts of 30 to 40 mph are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gusty winds will precede and accompany a strong cold front Thursday. Sharply colder air arriving behind the front will cause rain to transition to snow during the day. Snow showers will then gradually taper off from west to east on Christmas. Widespread 3 to 6 inch snow accumulations are possible with locally higher amounts above 2,000 feet. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any snow accumulations from Thursday into Christmas Day. KYZ044-050>052-058>060-068-069-079-080-083>085-250245- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, and Williamsburg 645 PM EST Wed Dec 23 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 7 AM EST FRIDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Southerly winds will gust to around 30 mph through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Sharply colder air arriving behind a strong cold front will cause rain to transition to snow on Thursday. Snow showers will then gradually taper off from west to east on Christmas. Snowfall accumulations of 1 to 3 inches are forecast for most locations. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any snow accumulations from Thursday into Christmas Day. KAS/GREIF
Nearby
Wind Advisories in Kentucky, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.